Indiana, 2009Flood in Indiana, April 29, 2009
April 29, 2009 · NWS IND · 1 event in 1 county or zone
Slow moving thunderstorms occurred across Central Indiana during the overnight hours of April 29th. Many of the storms produced radar estimated amounts of 2 to as much as 5 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms occurred across Central Indiana during the overnight hours of April 29th. Many of the storms produced radar estimated amounts of 2 to as much as 5 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 29, 5:30 AM EST, 1 hour earlier.
Area forecast discussion, Apr 29, 5:30 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 AM EDT WED APR 29 2009
.AVIATION...DISCUSSION FOR 12Z TAF ISSUANCE.
WEAK DISTURBANCE NOW MOVING ACROSS SOUTHERN IN HAS BEEN RESPONSIBLE
FOR THE SCT TSRA OVERNIGHT. THE TSRA SHOULD END BY 15Z WITH SCT
-SHRA POSSIBLE THROUGH 18Z BEFORE ENDING. LIFR/IFR CIGS SHOULD ALSO
GRADUALLY IMPROVE THROUGH 18Z AS SOME MIXING SHOULD ACT TO RAISE
CIGS TOWARD THE INVERSION LEVEL AOA 1KFT. HOWEVER...ANY IMPROVEMENT
IN CIGS WILL BE SHORT LIVED AS WE EXPECT IFR CIGS TO RE-DEVELOP
TONIGHT AS LOW LEVEL WINDS TURN SE AND SHALLOW LIFT PERSISTS.
&&
.PREV DISCUSSION...FORECAST FOCUS WILL BE ON POPS IN THE NEXT 24
HOURS.
AREA OF SHOWERS AND THUNDERSHOWERS CONTINUES TO SLOWLY DEVELOP
ACROSS THE CWA. THIS COINCIDES WITH AN AREA OF ISENTROPIC UPGLIDE
ON THE 295K SURFACE. FEEDING INTO THIS AREA IS 60 DEWPOINT AIR JUST
SOUTH OF A WEAK BOUNDARY AS WELL AS A WEAK WAVE SEEN ON WV IMAGERY.
TODAY...THE AFOREMENTIONED BOUNDARY WAS NOT HANDLED WELL BY THE
MODELS SO WILL NOT DEPEND ON ANY ONE TOO MUCH FOR THE TODAY PD.
FORECAST SOUNDINGS AND ACARS DATA SHOW A LLVL INVERSION HANGING
AROUND INTO THE AFTERNOON WITH PLENTY OF MOISTURE TRAPPED BELOW.
WIND IS PRETTY WEAK THROUGH THE LAYER SO THERE WONT BE MUCH HELP IN
LIFTING THIS INVERSION. THEREFORE HAVE GONE WITH CLOUDY SKIES
THROUGH THE DAY. HAVE KEPT IN LOW POPS WITH SCT WORDING TODAY SINCE
THERE ISNT MUCH THAT WILL HELP MOVE THE BOUNDARY OUT OF THE CWA SO
SCT TSRA WILL BE A POSSIBILITY THROUGH THE DAY. NEUTRAL ADVECTION
IS EXPECTED UNTIL LATER TONIGHT WHEN WAA TAKES OVER SO HAVE KEPT
TEMPS IN THE MID 60S FARTHER NORTH AWAY FROM THE BOUNDARY AND LOW TO
MID 70S SOUTH.
TONIGHT...THE NAM/GFS BRING A WMFNT INTO THE CWA LATER TONIGHT AND
WILL BE THE FOCUS FOR YET ANOTHER ROUND OF SCT TSRA. COVERAGE WILL
EXPAND TOWARDS THURSDAY MORNING AS AN H5 WAVE AND H85 TROF MOVE
NORTHEAST INTO CENTRAL INDIANA. TEMPS TONIGHT WILL BE WARMER THAN
TUES NIGHT READINGS ESPECIALLY AREAS SOUTH OF THE WMFNT.
THURSDAY...SURFACE PATTERN GETS A LITTLE MORE COMPLICATED ON
THURSDAY. THE GFS/ECMWF AND TO A SLIGHTLY LESSER EXTENT WITH THE
NAM...SHOW A SFC LOW OVER FAR NORTHERN MN AND ANOTHER ON NEAR THE
OK/TX PANHANDLE. THE GFS IS STRONGER THAN THE NAM/ECMWF WITH THE
ASSOCIATED SHWV AND H85 LOW SO WILL LEAN MORE TOWARD THE WEAKER
NAM/ECMWF MOSTLY DUE TO BETTER CONTINUITY AND ITS POSSIBLE THE NAM
IS SUFFERING FROM FEEDBACK ISSUES. END RESULT WILL BE ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ON THURSDAY. DEPENDING ON HOW MUCH SUN
WE MAY OR MAY NOT GET WILL DETERMINE HOW UNSTABLE WE BECOME AND HOW
HIGH THE CHANCES OF SEVERE WX WILL BE. SPC HAS PART OF THE CWA IN A
SLIGHT RISK ON THURS WITH THIS SYSTEM. TEMPS WILL WARM INTO THE 70S
AS THE ENTIRE CWA WILL BE IN THE WARM SECTOR.
FRIDAY...COLD FRONT IS EXPECTED TO PASS THROUGH THE CWA ON FRIDAY.
CONTINUED LIKELY CHANCE OF SHOWERS AND THUNDERSTORMS WITH FROPA AND
IN ITS WAKE. TIMING AND STRENGTH OF THIS FRONT IS STILL UNCERTAIN
SO WILL KEEP LIKELY POPS IN ON FRIDAY NIGHT FOR ALL BUT THE NORTHERN
1/3 OF THE CWA.
SAT/SUN...COLD FRONT SHOULD BE CLEAR OF THE CWA BY LATE SAT
MORNING. LINGERING MOISTURE WILL KEEP SKIES PCLD/MCLD THROUGH THE
DAY AND CAA WILL HOLD TEMPS IN THE MID TO UPPER 60S BOTH DAYS. BY
SUNDAY EVENING ANOTHER CA TROF/WAVE WILL MAKE ITS WAY INTO THE OHIO
VALLEY AND SPIN UP A SFC LOW OVER TX. THIS WILL PUSH A WMFNT INTO
THE AREA SO HAVE HELD ON TO LOW CHANCE POPS FOR SUN NITE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...CO
PUBLIC...SALLY
Hazardous weather outlook, Apr 29, 2:53 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT WED APR 29 2009
INZ021-028>031-035>049-051>057-061>065-068>072-300800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 AM EDT WED APR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. SOME
THUNDERSTORMS WILL CONTAIN HEAVY RAIN THAT MAY CAUSE WATER TO POND
ON ROADWAYS. LIGHTNING WILL BE A HAZARD WITH ANY STORM THAT FORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY
AFTERNOON. STRONG WIND AND HAIL WILL BE THE MAIN THREAT AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ON THURSDAY AFTERNOON.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ060-067-300800-
SULLIVAN-KNOX-
353 AM EDT WED APR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. SOME
THUNDERSTORMS WILL CONTAIN HEAVY RAIN THAT MAY CAUSE WATER TO POND
ON ROADWAYS. LIGHTNING WILL BE A HAZARD WITH ANY STORM THAT FORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LOWLAND FLOODING CONTINUES ALONG THE WABASH RIVER. SEE THE LATEST
HYDROLOGIC STATEMENT FOR FURTHER DETAILS.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY
AFTERNOON. STRONG WIND AND HAIL WILL BE THE MAIN THREAT AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ON THURSDAY AFTERNOON.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
SALLY
Flood, Hancock
- When
- April 29, 6:30 AM EST to 7:15 AM EST
- Where
- Hancock County, 0.87 mi NW of Mohawk to 2.44 mi NW of Mohawk
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Law Enforcement
- Coordinates
- 39.860, -85.860
Two cars were reported to be stuck in high water at county road 600 north and county road 400 west. Flood damage to vehicles estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 29 to 30, 20091 death · 2 injured · $7.7 million · 60 kt wind · 20 events
- Tornadoes and Hail in Kansas, April 29, 20092 injured · $2.0 million · EF1 · 27 events
- Tornado and Hail in Texas, April 29, 2009$71,000 · EF2 · 14 events
- Tornadoes and Hail in Texas, April 29, 2009$195,000 · EF1 · 24 events
- Hail and Damaging Wind in Texas, April 29 to 30, 2009$200,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 29, 2009$23,000 · EF1 · 26 events
- Tornadoes in Arkansas, April 29, 2009$95,000 · EF0 · 2 events
- Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009$56,000 · EF0 · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2009EF1 · 19 events
- Hail in Texas, April 29, 20091 in hail · 10 events
- Flash Flood and Hail in Virginia, April 29, 2009$900 · 1 in hail · 9 events
- Flash Flooding in Missouri, April 29 to 30, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167913.